Oklahoma, 2007

Damaging Winds in Oklahoma, August 24, 2007

August 24, 2007 · NWS OUN · 4 events in 1 county or zone

An upper level trough moved west toward Oklahoma during the afternoon hours of the 24th. A weakly capped airmass combined with afternoon heating, ample surface moisture, and modest instability allowed for thunderstorms to develop in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level trough moved west toward Oklahoma during the afternoon hours of the 24th. A weakly capped airmass combined with afternoon heating, ample surface moisture, and modest instability allowed for thunderstorms to develop in the afternoon. An isolated severe thunderstorm developed over Oklahoma county, with strong winds and brief, very heavy rainfall. Some minor wind damage was reported with the winds that reached as high as 60 mph. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 2:04 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 24, 2:04 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT FRI AUG 24 2007

.DISCUSSION...
CONVECTION THAT HAS BEEN ONGOING ALL DAY ACROSS THE NORTHWEST HALF
OF OUR FORECAST AREA HAS HELD TEMPERATURES IN THE 70S AND LOWER
80S... WHILE LOWER 90S COVER MOST OF THE REST OF OUR AREA. THE
RATHER SHARP TEMPERATURE BOUNDARY LIES FROM NEAR ALTUS... TO
OKLAHOMA CITY... AND ON EAST TOWARD MUSKOGEE. THIS BOUNDARY MAY
BECOME THE FOCUS FOR STRONGER CONVECTION LATE THIS AFTERNOON AND
INTO THE EVENING. SUPPORT FROM AN UPPER-LEVEL TROUGH WILL LIKELY
SUSTAIN THE EXISTING CONVECTION AS WELL... AND MAY EVEN SET OFF
NEW STORMS LATER TONIGHT ACROSS OUR NORTHERN COUNTIES. CHANCES FOR
SEVERE STORMS ARE PRESENT... BUT NOT OPTIMAL. THE GREATEST SHEAR
IS OVER THE AREA OF THE LEAST INSTABILITY... AND VICE-VERSA. CAPE
VALUES ARE MODERATE TO HIGH JUST SOUTH OF THE SURFACE THERMAL
BOUNDARY... BUT WIND SHEAR IS WEAK.

THE EXACT OUTCOME OF CONVECTIVE DEVELOPMENT TONIGHT WILL HAVE A
SIGNIFICANT IMPACT ON WHAT HAPPENS ON SATURDAY. MODEL POP GUIDANCE
APPEARS TO BE TOO LOW... GIVEN THE FORECAST INSTABILITY AND THE
PROBABLE EXISTENCE OF SURFACE BOUNDARIES. THE PASSAGE OF THE UPPER
TROUGH... HOWEVER... WILL LIMIT CONVECTIVE DEVELOPMENT... SO WE
HAVE ABOVE-GUIDANCE VALUES... BUT NOT NEARLY AS HIGH AS TONIGHT.

AFTER TOMORROW NIGHT... IT APPEARS THAT WE WILL DRY OUT AGAIN FOR
A FEW DAYS... AS THE UPPER HIGH RESTORES ITS DOMINANCE OVER THE
SOUTHERN PLAINS AND THE SURFACE BOUNDARIES DISSIPATE. TOWARD MID-
WEEK... HOWEVER... ANOTHER FRONT IS FORECAST TO MOVE IN FROM THE
NORTHEAST... BRINGING YET ANOTHER CHANCE OF RAIN... AND SOMEWHAT
COOLER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  90  70  93 /  70  30  20  10
HOBART OK         71  93  72  94 /  60  30  10   0
WICHITA FALLS TX  76  96  73  97 /  50  20  10   0
GAGE OK           66  90  67  94 /  50  20  20  10
PONCA CITY OK     71  88  71  94 /  70  20  20  10
DURANT OK         74  93  73  93 /  20  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/23
Hazardous weather outlook, Aug 24, 10:50 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI AUG 24 2007

OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM CHANDLER... TO EL
RENO... TO CORDELL... TO ERICK.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 11 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON THROUGH THIS EVENING.

DISCUSSION...
AT MIDDAY... A STATIONARY FRONT EXTENDED FROM THE NORTHERN TEXAS
PANHANDLE NORTHEASTWARD ACROSS CENTRAL AND NORTHEASTERN KANSAS...
WHILE A BROAD UPPER-LEVEL LOW PRESSURE TROUGH EXTENDED FROM EASTERN
MONTANA SOUTHWARD ALONG THE EASTERN HIGH PLAINS OF COLORADO AND NEW
MEXICO. THIS TROUGH WILL MOVE SLOWLY EAST ACROSS THE PLAINS THIS
AFTERNOON AND TONIGHT. MULTIPLE OUTFLOW BOUNDARIES WILL ALSO BE IN
PLACE ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA FROM OVERNIGHT
AND MORNING CONVECTION.

THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF CENTRAL AND
NORTHERN OKLAHOMA EARLY THIS AFTERNOON... HOWEVER THE PRECIPITATION
AND ASSOCIATED CLOUD COVER WILL LIMIT INSTABILITY... KEEPING THE
RISK OF SEVERE WEATHER MINIMAL THROUGH MID AFTERNOON.

BY LATER THIS AFTERNOON... IF BREAKS IN THE CLOUD COVER CAN
DEVELOP... SURFACE HEATING MAY ALLOW MODERATE AMOUNTS OF INSTABILITY
TO DEVELOP. WINDS ALOFT ARE EXPECTED TO INCREASE AS THE TROUGH TO
OUR WEST APPROACHES... RESULTING IN MODERATELY STRONG VERTICAL WIND
SHEAR THROUGH A DEEP LAYER. THUNDERSTORMS ARE EXPECTED TO REDEVELOP
THIS AFTERNOON ALONG THE MAIN SURFACE BOUNDARY ACROSS THE OKLAHOMA
PANHANDLE INTO CENTRAL KANSAS AS WELL AS ALONG OTHER OUTFLOW
BOUNDARIES LOCATED ACROSS CENTRAL AND NORTHERN OKLAHOMA. IF ENOUGH
INSTABILITY CAN DEVELOP THIS AFTERNOON TO COMBINE WITH THE EXPECTED
WIND SHEAR... CONDITIONS WILL SUPPORT ORGANIZED STRONG TO SEVERE
THUNDERSTORMS AND POSSIBLY A FEW SUPERCELLS... WITH HAIL UP TO THE
SIZE OF GOLFBALLS AND WINDS TO 70 MPH THE MAIN CONCERNS. STORMS ARE
STILL EXPECTED TO ORGANIZE INTO ONE OR MORE LINES OR CLUSTERS
OVERNIGHT. ALTHOUGH SEVERE WEATHER WILL REMAIN POSSIBLE INTO THE
NIGHT... THE MAIN CONCERN WILL SHIFT MORE TO HEAVY RAINFALL AFTER
DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ON SATURDAY. A FEW OF THESE MAY
BE SEVERE... BUT THE CHANCES WILL DECREASE AS THE UPPER TROUGH MOVES
OVER AND EAST OF THE AREA. A SOMEWHAT STRONGER COLD FRONT IS
EXPECTED TO ARRIVE IN THE SOUTHERN PLAINS AROUND THE MIDDLE OF NEXT
WEEK... WITH ANOTHER INCREASING CHANCE OF THUNDERSTORMS WEDNESDAY
INTO THURSDAY.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDEX VALUES MAY REACH THE 100 TO 105 RANGE ACROSS
MUCH OF OKLAHOMA AND NORTHERN TEXAS SUNDAY THROUGH TUESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING.

30

In the hours before

Special weather statement, Aug 24, 1:41 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CDT FRI AUG 24 2007

OKZ024-242000-
CANADIAN OK-
241 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF EL RENO AT 241
PM CDT...MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Aug 24, 2:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT FRI AUG 24 2007

OKZ019-024-025-242015-
LOGAN OK-CANADIAN OK-OKLAHOMA OK-
301 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...LOGAN AND
OKLAHOMA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTH OF
YUKON TO UNION CITY AT 301 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY
HEAVY RAIN AND WIND GUSTS TO 40 MPH CAN BE EXPECTED.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.
Special weather statement, Aug 24, 2:16 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT FRI AUG 24 2007

OKZ024-025-242045-
CANADIAN OK-OKLAHOMA OK-
316 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM EXTREME NORTHWESTERN
OKLAHOMA CITY THROUGH YUKON TO AROUND MUSTANG AT 316 PM
CDT...MOVING EAST AT 30 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS OF 40 TO 50 MPH ARE LIKELY.

PEOPLE IN CANADIAN AND OKLAHOMA COUNTIES...INCLUDING THE CITIES OF
EDMOND AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Norman radar (KTLX), 38 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
August 24, 2:35 PM CST
Where
Oklahoma County, The Village
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.580, -97.570

Thunderstorm Wind, Oklahoma

When
August 24, 2:46 PM CST
Where
Oklahoma County, Oklahoma City
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.480, -97.530

The gust was measured at Quail Springs Mall in NW Oklahoma City by news media.

Thunderstorm Wind, Oklahoma

When
August 24, 2:55 PM CST
Where
Oklahoma County, Oklahoma City
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.480, -97.530

The gust was measured at KOCO-5 TV station on north side of Oklahoma City.

Thunderstorm Wind, Oklahoma

When
August 24, 3:05 PM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph) estimated gust
Property damage
$400
Reported by
Broadcast Media
Coordinates
35.480, -97.530

Large tree limbs were blown down near NE 122nd and Bryant Avenue in northeast Oklahoma City. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43599, 43601, 43603, 43598.